Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 24, 2004Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 24, 2004, 7:51 AM CST for Cedar County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2004, 7:51 AM CST (13:51 UTC)
Expired
Mar 24, 2004, 8:45 AM CST
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:05 AM CSTHAIL 1.75Mechanicsville, IAUP TO GOLFBALL SIZE HAIL COVERING THE GROUND BY PUBLIC REPORT RELAYED BY KCRG TV.
Mar 24, 8:26 AM CSTHAIL 13 E Clarence, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KDVN 241351
SVRDVN
IAC031-241445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 AM CST WED MAR 24 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA

* UNTIL 845 AM CST

* AT 748 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES WEST OF
  MECHANICSVILLE...OR 15 MILES SOUTHEAST OF CEDAR RAPIDS...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MECHANICSVILLE BY 805 AM CST.
   STANWOOD BY 815 AM CST.
   CLARENCE BY 825 AM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4196 9137 4182 9137 4181 9097 4195 9097

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:30 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 24, 3:30 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST WED MAR 24 2004

.SYNOPSIS...
55+ KT LLJ SEEN ON KDMX VWP AND REGIONAL PROFILERS AHEAD OF MID LEVEL
SHORTWAVE ENTERING WESTERN IA...AIDING ELEVATED CONVECTION
NORTH OF WARM FRONT...WITH THE BULK OF THE ACTIVITY OCCURRING ALONG
AND NORTH OF THE HIGHWAY 30 CORRIDOR ATTIM. REGIONAL IR SATELLITE
SHOWS COLDEST CLOUD TOPS WITH CLUSTER FROM NEAR WEBSTER CITY...TO
WATERLOO MOVING EAST. THIS CLUSTER HAS SEEN MAX DBZ PULSE
INTO THE L60S WHICH DVN CONVECTIVE SEVERE WX ASSESSMENT MATRIX SUGGESTS
MARGINAL SEVERE HAIL...WHICH CORRELATES WELL WITH .75 INCH
HAIL REPORT SE OF FORT DODGE WITHIN THE LAST HOUR. WILL BE MONITORING
FOR MARGINAL SEVERE HAIL NEXT FEW HOURS NORTH OF HIGHWAY 30.

&&

.SHORT TERM...(TODAY AND TONIGHT)...
CONVECTION IN THE NORTH TO DIMINISH MID MORNING WITH LOSS OF NOCTURNAL
LLJ. WILL CONTINUE TO MONITOR POTENTIAL FOR MARGINAL SEVERE
HAIL NORTH OF HIGHWAY 30. NOT MUCH HAPPENING ALONG AND SOUTH OF I 80
ATTIM. HOWEVER...WATCHING FOR POTENTIAL OF CONVECTION SPILLING
E/SE AHEAD OF NORTHWARD ADVANCING WARM FRONT...THUS MAY NEED TO
BUMP POPS UP FOR THE I 80 CORRIDOR. RIGHT NOW HAVE MODERATE CHC POPS
ALONG I 80. CAN/T RULE OUT ADDITIONAL DEVELOPMENT SOUTH AND WEST AS
APPROACHING MID LEVEL SHORTWAVE BEGINS TO INTERACT WITH WARM
FRONT...SO HAVE PLACED LOW CHC POPS IN THE SOUTH. COULD SEE SOME
ELEVATED CONVECTION DEVELOP SOUTHWEST THROUGH SOUTHWEST IA INTO
CENTRAL KS IN AXIS OF HIGHER THETA-E. MID LEVEL SHORTWAVE NEARING
MISSISSIPPI MIDDAY...THUS POTENTIAL FOR REDEVELOPMENT OF SOME SHOWERS
ESPECIALLY ALONG AND EAST OF THE RIVER. HAVE GONE WITH SLIGHT CHC
POPS WEST AND LOW CHC POPS EAST. MAIN CONCERN IS WITH TEMPS WITH
REAL BUST POTENTIAL. LOOKING DOWNSTREAM AT WHAT HAPPENED IN TERMS OF
MAXES YESTERDAY IN MO. WHERE PCPN LINGERED IN CENTRAL/EASTERN MO
TEMPS WERE HELD DOWN INTO THE MID 50S FROM ST LOUIS TO
COLUMBIA...HOWEVER WHERE THE PCPN ENDED AND SOME BREAKS IN THE
CLOUDS DEVELOPED TEMPS RESPONDED BY WARMING INTO THE L70S AROUND THE
KC METRO. HAVE GONE TOWARD SIMILAR WEST TO EAST GRADIENT...COOLER IN
THE EAST...WARMEST WEST. RIGHT NOW BANKING ON ENOUGH CLOUDS TO KEEP
TEMPS CLOSE TO GUIDANCE. BUT...SHOULD MORE SUNSHINE DEVELOP THIS
AFTN THAN ANTICIPATED...THEN EASILY WOULD SEE TEMPS IN THE RANGE OF
70-75 DEGS ESPECIALLY SOUTH/WEST OF THE MISSISSIPPI.

TONIGHT...FAIRLY BENIGN PATTERN WITH WARM FRONT WELL NORTH. LLVL
SOUTH WINDS USHERING IN A VERY MILD NIGHT. TEMPS STILL
AT THIS HOUR WELL INTO THE 50S TO AROUND 60 DEGS SOUTH OF THE WARM
FRONT. THUS...FEEL GUIDANCE IS A LITTLE COOL...AND HAVE
GONE 2-3 DEGS ABOVE. WHAT TO DO WITH PCPN CHCS. CAN/T DISCOUNT WITH
NEXT MID LEVEL SHORTWAVE (CROSSING ROCKIES ATTIM) POISED
TO FOLLOW ON THE HEELS OF INTIAL WAVE ENTERING WESTERN IA ATTIM.
BEST PCPN CHCS LOOK TO BE TO OUR SOUTH AS WAVE INTERACTS
WITH 30-40KT LLJ. HOWEVER...NGM DOES BRING VORT MAX OVERHEAD BY 12Z
AND WITH APPROACHING WAVE...BELIEVE LOW POPS WARRANTED.
...MCCLURE...

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...
VORT MAX TO RIPPLE THROUGH DURING THE EARLY MORNING AND SHOULD KEEP
PRECIP CHANCES ALIVE FOR A WHILE. MORE SIGNIFICANT VORT MAX TO
ARRIVE THURSDAY AFTERNOON SHOULD BRING A CHANCE OF TSRA WITH MORE
WIDESPREAD RA/EMBEDDED TSRA THURSDAY NIGHT. AVN SIMILAR TO ECMWF IN
HAVING FRONT STALL OUT EITHER ACROSS EXTREME SOUTHERN CWFA OR JUST
SOUTH OF THE CWFA ON FRIDAY. ANOTHER GOOD VORT MAX FRIDAY NIGHT INTO
SATURDAY MORNING AS FRONT BEGINS JOURNEY BACK NORTH. SHOULD SEE
SOMETHING FRIDAY NIGHT/SATURDAY MORNING. SUNDAY COULD GET
INTERESTING AS NEXT COLD FRONT ARRIVES WITH BETTER SUPPORT UPSTAIRS.
TIME WILL TELL ON HOW INTERESTING IT WILL GET. BRIEF PERIOD OF QUIET
WX MONDAY AS CANADIAN HIGH MOVES THROUGH. MODELS SUGGEST POTENTIAL
FOR AN ISENTROPIC EVENT TUESDAY. NOT SURE ABOUT THIS BUT HAVE ADDED
CHANCE POPS TO BETTER AGREE WITH SURROUNDING OFFICES.   ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MWM/BRP
Hazardous weather outlook, Mar 24, 5:13 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CST WED MAR 24 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
513 AM CST WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND THIS
MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 34. A FEW OF THE
THUNDERSTORMS WILL PRODUCE PEA TO DIME SIZE HAIL. REPEATED
DEVELOPMENT WILL ALSO LEAD TO HIGH RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN SOME LOCATIONS NORTH OF HIGHWAY 30...WHICH WILL RESULT IN
PONDING OF WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH
SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE.

AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE THURSDAY
AFTERNOON AND EVENING...WHEN A STRONG COLD FRONT IS FORECAST TO MOVE
THROUGH THE AREA. THERE IS A POTENTIAL FOR SEVERE WEATHER...HOWEVER
IT IS HIGHLY DEPENDENT ON HOW MUCH SUN OCCURS ON THURSDAY. AT THIS
TIME THE PRIMARY THREAT WOULD APPEAR TO BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...THE
NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD GREATLY APPRECIATE
ANY REPORTS OF HAIL...AND HEAVY RAIN IN EXCESS OF 1 INCH.

05/08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:31 AM CSTSevere Thunderstorm WarningDVNScott59 min
Mar 24, 8:36 AM CSTSevere Thunderstorm WarningDVNClinton54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.